Drug May Result in Countless Lawsuits
As much as we would like to believe that medications are always safe, unfortunately that is not the case. And while many drugs and medications do have outstanding results, there are several that hurt more than they help.
Take for example, the drug called Fosamax. Initially, the drug was approved for those suffering with Osteoporosis, the condition characterized by a decrease in bone mass and density, causing bones to become fragile. But instead of being an effective healing agent, the widely used Fosamax drug has had an adverse effect on many who have taken it.
The connection of Fosamax to widespread necrosis began to surface when about five years ago, oral surgeons and dentists began noticing a connection between jaw decay and taking the drug Fosamax. At first the dentists thought the drug was only a risk to cancer patients. But in the last two years, several oral surgeons have become convinced that oral biphosphonates such as Fosamax can also cause jawbone death for others when taken over a long period of time.
As one case in point, a 61-year-old former aircraft maintenance officer had taken Fosamax for a year and although the drug appeared to have alleviated the osteoporosis in his hips, he is certain it was the drug that caused him to land in the emergency room. His jaw swelled to the point of his no longer being able to eat and within three days, all of his teeth were removed and a part of his jaw shaved away to remove dead bone.
The drug maker of Fosamax, Merck, is already facing over 10,000 lawsuits related to another drug called Vioxx, and is now facing additional problems linked to the long-term use of Fosamax. Merck, the number two U.S. drug maker will be appearing in a federal court suit presented by a 60 year old woman who blames the necrosis that rotted her mouth and exposed bone in her jaw on the drug treatment Fosamax. She took the drug for six years and accuses Merck of withholding information about the drug’s health risks, which include jaw pain, swelling, numbness, loose teeth, gum infection and slow healing after injury or surgery involving the gums. The following information has been reported related to Fosamax:
- Fosamax causes a rare disease called osteonecrosis of the jaw, (ONJ)
- New cases are cropping up each day where a patient’s jawbone rots and dies
- The American Association of Endondontists issued a statement recommending that dental surgeons should check on whether patients take Fosamax prior to working on their teeth
- Those taking Fosamax should be considered at risk for ONJ
- The Food and Drug Administration has ordered the makers of bisphosphonates to list ONJ in its precautions on package inserts.
- A recent medical article revealed that as many as 38% of patients on bisphosphonates therapy have necrosis of the maxilla, the major bone of the upper jaw.
Furthermore, a number of other side effects and symptoms can occur when using Fosamax, which include:
- Severe digestive reactions including nausea, heartburn, stomach pain, diarrhea, and muscle cramps
- Inflammation, irritation or ulceration of the esophagus
- Chest Pain, heartburn or difficulty swallowing
- Blood clotting disorders
- Dental problems
- Numbness, tight muscles in the face as well as seizures
- Irritability and unusual thoughts or behaviors
Adding to the already long list of reactions to the drug, one must also stay upright for at least 30 minutes after taking the medication or severe reactions can occur. Moreover, any antacids, supplements or medicines that contain aluminum, calcium, magnesium or other minerals can interfere with how the body absorbs Fosamax. The medication may also be harmful to an unborn baby and therefore should not be used by pregnant women.
Today, dentists are being advised to refrain from using any invasive procedures for patients taking Fosamax because once the necrosis starts, it is very difficult to treat and is not reversible. For anyone taking Fosamax, it would be in their best interest to pay careful attention to any unusual reactions especially for those who have developed complications such as severe bone, joint, and/or muscle pain, heartburn, difficulty or painful swallowing or chest pain. If any of these symptoms occur, individuals should contact a doctor immediately. A person experiencing any of these symptoms or reactions may very well have important legal rights regarding the use of this drug.